Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Tampa Bay, FL

February 27, 2012Polk County, Sumter County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 27, 2012, 5:42 PM EST for Polk County, Sumter County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2012, 5:42 PM EST (22:42 UTC)
Expired
Feb 27, 2012, 6:15 PM EST
In force
33 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Polk County, FL, Sumter County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS52 KTBW 272242
SVRTBW
FLC105-119-272315-
/O.NEW.KTBW.SV.W.0001.120227T2242Z-120227T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EST MON FEB 27 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN FLORIDA.
  SOUTHEASTERN SUMTER COUNTY IN FLORIDA.

* UNTIL 615 PM EST

* AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF POLK CITY...OR 16 MILES SOUTH OF GROVELAND...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2816 8152 2812 8204 2834 8204 2841 8196
      2836 8195 2835 8192 2834 8191 2834 8165
      2827 8165 2826 8159
TIME...MOT...LOC 2242Z 311DEG 14KT 2834 8190

$$
1 follow-up statement
791 
WWUS52 KTBW 272255
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
555 PM EST MON FEB 27 2012

FLC105-119-272315-
/O.CON.KTBW.SV.W.0001.000000T0000Z-120227T2315Z/
POLK FL-SUMTER FL-
555 PM EST MON FEB 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN SUMTER AND NORTHWESTERN POLK COUNTIES...

AT 554 PM EST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WITHLA...OR
17 MILES NORTH OF AUBURNDALE...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2816 8152 2812 8204 2834 8204 2841 8196
      2836 8195 2835 8192 2834 8191 2834 8165
      2827 8165 2826 8159
TIME...MOT...LOC 2254Z 311DEG 14KT 2831 8186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:03 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 27, 1:03 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
103 PM EST MON FEB 27 2012

.SHORT TERM (TONIGHT - WEDNESDAY)...
AN AREA OF LIGHT RAIN WILL CONTINUE TO AFFECT THE NORTHERN NATURE
COAST THE REMAINDER OF THE AFTERNOON AS A SHORT WAVE TROUGH MOVES
ACROSS THE REGION. FURTHER TO THE SOUTH ACROSS THE CENTRAL AND
SOUTHERN FORECAST AREA THE COMBINATION OF A DIFFUSED FRONTAL
TROUGH SEA BREEZE CONVERGENCE AND SUFFICIENT INSTABILITY FROM
MORNING DAYTIME HEATING SHOULD HELP TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS THE REMAINDER OF THE AFTERNOON...WITH COLD AIR
ALOFT SUPPORTING THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS
WITH HAIL AND OR DAMAGING WINDS. THE AREA OF RAIN TO THE NORTH
SHOULD SLOWLY WIND DOWN THIS EVENING AS THE SHORT WAVE ENERGY
EXITS TO THE EAST...WITH THE CONVECTION ACROSS CENTRAL AND
SOUTHERN ZONES ALSO ENDING BY SUNSET DUE TO LOSS OF DAYTIME
HEATING WITH SKIES BECOMING PARTLY CLOUDY OVERNIGHT. SIMILAR TO
YESTERDAY LIGHT WINDS AND CLEARING SKIES WILL FAVOR FOG
DEVELOPMENT OVERNIGHT AND WILL MAINTAIN IN THE GRIDS AND ZONES.

ON TUESDAY AN UPPER TROUGH OVER THE 4-CORNERS REGION WILL HELP TO
BUILD UPPER RIDGING OVER THE GULF WHICH WILL EXPAND EAST OVER
FLORIDA THROUGH THE WEDNESDAY WITH WARM AND HUMID CONDITIONS
EXPECTED. AT THE SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC
EXTENDING WEST ACROSS THE SOUTHEASTERN STATES AND NORTHERN
PENINSULA THIS AFTERNOON WILL SHIFT FURTHER EAST AND BE REPLACED
BY ANOTHER SURFACE HIGH BUILDING SOUTHEAST FROM THE UPPER MS
VALLEY TOWARD THE MID ATLANTIC ON TUESDAY...THEN MOVING INTO THE
WESTERN ATLANTIC ON WEDNESDAY WITH THE RIDGE AXIS EXTENDING WEST
AND SINKING SOUTH ACROSS THE NORTH CENTRAL PENINSULA ON WEDNESDAY.

A WEAK PRESSURE PATTERN UNDER THE SURFACE RIDGE WILL SUPPORT A SEA
BREEZE ALONG THE COAST EACH AFTERNOON HOWEVER DRY MID LEVEL AIR
AND INCREASING SUBSIDENCE ASSOCIATED WITH THE BUILDING UPPER
RIDGE WILL LIKELY SUPPRESS CONVECTIVE DEVELOPMENT ALONG THE SEA
BREEZE CIRCULATIONS WITH ONLY A SLIGHT CHANCE (POPS 20 PERCENT) OF
SHOWERS ACROSS SOUTHWEST FLORIDA TUESDAY AFTERNOON WHERE THE BEST
MOISTURE WILL PERSIST...THEN NIL RAIN CHANCES FOR ALL AREAS ON
WEDNESDAY AS THE UPPER RIDGE BUILDS IN OVERHEAD. 850MB
TEMPERATURES IN THE +13 TO +15C RANGE ALONG WITH INCREASING
SUBSIDENCE WILL SUPPORT ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD WITH DAYTIME HIGHS CLIMBING INTO THE MID AND UPPER 80S OVER
INLAND LOCATIONS EACH AFTERNOON... EXCEPT SLIGHTLY COOLER READINGS
ALONG THE COAST DUE TO THE SEA BREEZE WITH OVERNIGHT LOWS IN THE
60S.

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
A COLD FRONT WILL BE SETTLING TOWARD THE FLORIDA PANHANDLE
WEDNESDAY NIGHT BUT WILL BECOME STATIONARY WELL NORTH OF OUR
REGION ON THURSDAY. MEANWHILE...HIGH PRESSURE OVER SOUTH FLORIDA
WEDNESDAY NIGHT WILL BUILD NORTHWARD AGAIN AS THE STATIONARY
BOUNDARY BEGINS TO RETREAT NORTHWARD AS A WARM FRONT ON FRIDAY. IT
WILL BE WARM AND DRY DURING THIS TIME ALTHOUGH WESTERLY WINDS
NORTH OF THE RIDGE AXIS ALONG WITH AFTERNOON SEA BREEZES WILL KEEP
THE COAST SEVERAL DEGREES COOLER THAN THE MID 80S WE WILL SEE
INLAND.

UP TO THIS POINT...THE 00Z GFS AND ECMWF ARE VERY SIMILAR SO
CONFIDENCE THROUGH FRIDAY IS HIGHER THAN NORMAL. BOTH MODELS THEN
BRING A COLD FRONT INTO NORTH FLORIDA ON SATURDAY WITH PLENTY OF
MOISTURE AND 20 TO 30 PERCENT RAIN CHANCES. AFTER THAT...THE ECMWF
HAS A VERY BROAD UPPER-LEVEL TROUGH WITH THE AXIS REMAINING WELL
TO OUR WEST THROUGH SUNDAY. THE GFS HAS A SHARPER AND DEEPER
TROUGH WITH THE AXIS PROGRESSING EASTWARD ACROSS FLORIDA MID DAY
SUNDAY AND INTO THE ATLANTIC BY SUNDAY EVENING. THE GFS SOLUTION
WOULD INDICATE A NICE CLEAN FRONTAL PASSAGE WITH A SHOT OF COOLER
AIR FOR SUNDAY. THE ECMWF WOULD HAVE A STALLED FRONTAL BOUNDARY
OVER FLORIDA WITH LOTS OF MOISTURE AND LINGERING RAINS TO END THE
WEEKEND. THE 00Z CANADIAN MODEL IS ACTUALLY A BIT FASTER THAN THE
GFS...PUSHING THE FRONT THROUGH BY SATURDAY EVENING. THE GFS
REPRESENTS A MIDDLE OF THE ROAD SOLUTION SO WAS THE MODEL OF
CHOICE FOR THE WEEKEND FORECAST. THERE IS A GOOD CHANCE THAT A
FAIR AMOUNT OF CLOUDINESS WILL REMAIN OVERHEAD ON SUNDAY AS THE
UPPER-LEVEL TROUGH PASSES BY. WILL KEEP THE FORECAST MOSTLY CLOUDY
AND JUST MENTION SLIGHT CHANCE OF SHOWERS IN CASE THE ECMWF MODEL
ENDS UP BEING THE MORE CORRECT SOLUTION.

&&

.AVIATION...
AREAS OF MVFR CIGS THROUGH THE AFTERNOON AT ALL TERMINALS. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WITH LCL MVFR CIGS/VSBYS WILL
DEVELOP BY MID AFTERNOON ENDING THIS EVENING.  SKIES WILL BECOME
PARTLY CLOUDY BY MIDNIGHT...WITH AREAS OF MVFR CIGS/VSBYS DUE TO FOG
DEVELOPING LATE TONIGHT INTO TUESDAY MORNING.

&&

.MARINE...
SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC EXTENDING WEST
ACROSS THE DEEP SOUTH WILL MAINTAIN AN EAST TO SOUTHEAST WIND
FLOW AROUND 10 KNOTS WITH SEAS OF 2 TO 3 FEET OVER THE GULF WATER
TONIGHT. ANOTHER SURFACE HIGH OVER THE UPPER MISSISSIPPI VALLEY
WILL BUILD SOUTHEAST TOWARD THE MID ATLANTIC COAST ON
TUESDAY...THEN INTO THE WESTERN ATLANTIC ON WEDNESDAY WITH THE
RIDGE AXIS SINKING SOUTH ACROSS THE CENTRAL PENINSULA AND EASTERN
GULF WHERE IT WILL REMAIN IN PLACE THROUGH FRIDAY. A WEAK PRESSURE
PATTERN UNDER THE HIGH WILL SUPPORT TRANQUIL BOATING CONDITIONS
TUESDAY THROUGH FRIDAY WITH A LIGHT EAST TO SOUTHEAST WIND FLOW
AND SLIGHT SEAS EXPECTED WITH AN ONSHORE SEA BREEZE COMPONENT
DEVELOPING ALONG THE COAST EACH AFTERNOON. THE HIGH WILL SINK
FURTHER SOUTHEAST ON SATURDAY AS ANOTHER COLD FRONT MOVES INTO THE
NORTHERN WATERS. AS THE HIGH SINKS SOUTH WINDS WILL BECOME SOUTH
TO SOUTHWEST WITH A SUBTLE INCREASE IN SPEEDS SATURDAY
AFTERNOON...ESPECIALLY ACROSS THE NORTHERN MOST WATERS...BUT NO
HEADLINES ARE ANTICIPATED AT THIS TIME.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE
CRITICAL LEVELS THROUGH THE WEEK WITH NO FIRE WEATHER ISSUES
EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  65  83  66  81 /  30  10   5   5
FMY  65  87  66  87 /  30  20   5   5
GIF  64  84  64  85 /  30  10   5   5
SRQ  64  84  64  82 /  30  10   5   5
BKV  58  84  60  84 /  30  10   5   5
SPG  66  82  67  82 /  30  10   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...JILLSON
AVIATION...13/OGLESBY
Hazardous weather outlook, Feb 27, 10:13 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1013 AM EST MON FEB 27 2012

FLZ039-042-043-048>052-055>057-060>062-065-272330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
1013 AM EST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST AND INCREASING UNSTABLE AIR MASS WILL SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL AND SOUTHWEST FLORIDA
THIS AFTERNOON. RATHER COLD TEMPERATURE ALOFT MAY ALLOW SOME OF
THE STORMS TO BECOME STRONG TO SEVERE WITH THE POTENTIAL FOR SOME
HAIL AND OR DAMAGING WINDS. AT THE CURRENT THE BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM TAMPA TO LAKELAND SOUTH TO
FORT MYERS DURING THE AFTERNOON WHERE A WEAK SEA BREEZE IS
EXPECTED TO DEVELOP. STORMS THAT DO DEVELOP WILL MOVE TO THE
NORTHEAST AROUND 10 MPH. RESIDENTS AND VISITORS SHOULD KEEP AN EYE
ON THE SKIES THIS AFTERNOON AND IF THREATENING WEATHER APPROACHES
YOUR LOCATION...MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

In the hours before

Special weather statement, Feb 27, 5:26 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
526 PM EST MON FEB 27 2012

FLZ043-052-272315-
POLK-SUMTER-
526 PM EST MON FEB 27 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER AND
NORTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 6 MILES NORTH OF ROCKRIDGE...OR 14 MILES SOUTH OF MASCOTTE...
MOVING SOUTHEAST AT 15 MPH...WILL AFFECT THE MENTIONED AREA
INCLUDING POLK CITY...UNTIL 615 PM EST.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING OCCURRING.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2818 8153 2814 8203 2834 8204 2841 8196
      2836 8195 2835 8192 2834 8191 2834 8165
      2827 8165 2826 8159
TIME...MOT...LOC 2226Z 311DEG 14KT 2838 8195

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 5:26 PM ESTSpecial Weather StatementTBWPolk49 min
Feb 27, 6:15 PM ESTSpecial Weather StatementTBWPolk45 min
Feb 27, 6:32 PM ESTSpecial Weather StatementTBWHighlands28 min
Feb 27, 6:43 PM ESTSpecial Weather StatementTBWHighlands17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.